Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 6, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 2, 2012, 7:25 PM CDT for Emmons County, Morton County, Sioux County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2012, 7:25 PM CDT (00:25 UTC)
- Expired
- May 2, 2012, 8:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Emmons County, ND, Morton County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 35 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2560 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
754 WUUS53 KBIS 030025 SVRBIS NDC029-059-085-030100- /O.NEW.KBIS.SV.W.0006.120503T0025Z-120503T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 725 PM CDT WED MAY 2 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA... SOUTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA... NORTHEASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 800 PM CDT * AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SOLEN...OR 26 MILES SOUTH OF BISMARCK...AND MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... FORT RICE AND CANNON BALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. && LAT...LON 4652 10044 4635 10045 4637 10098 4654 10098 TIME...MOT...LOC 0024Z 274DEG 27KT 4643 10077 WIND...HAIL 60MPH 1.00IN $$ TAEGER/HEINERT
2 follow-up statements
046 WWUS53 KBIS 030042 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 742 PM CDT WED MAY 2 2012 NDC029-059-085-030100- /O.CON.KBIS.SV.W.0006.000000T0000Z-120503T0100Z/ EMMONS ND-MORTON ND-SIOUX ND- 742 PM CDT WED MAY 2 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME NORTHEASTERN SIOUX...SOUTHEASTERN MORTON AND WEST CENTRAL EMMONS COUNTIES UNTIL 800 PM CDT... AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CANNON BALL...OR 28 MILES SOUTH OF BISMARCK...MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF WESTERN EMMONS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4652 10044 4635 10045 4637 10083 4653 10082 TIME...MOT...LOC 0043Z 274DEG 27KT 4642 10056 WIND...HAIL 60MPH 1.00IN $$ TAEGER/NH
114 WWUS53 KBIS 030057 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 757 PM CDT WED MAY 2 2012 NDC029-059-085-030107- /O.EXP.KBIS.SV.W.0006.000000T0000Z-120503T0100Z/ EMMONS ND-MORTON ND-SIOUX ND- 757 PM CDT WED MAY 2 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN SIOUX... SOUTHEASTERN MORTON AND WEST CENTRAL EMMONS COUNTIES WILL EXPIRE AT 800 PM CDT/700 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4652 10044 4635 10045 4637 10083 4653 10082 TIME...MOT...LOC 0057Z 274DEG 27KT 4641 10041 $$ TAEGER/NH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:22 PM CDT, 3 minutes earlier.
Area forecast discussion, May 2, 7:22 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 722 PM CDT WED MAY 2 2012 .DISCUSSION...SCATTERED THUNDERSTORMS DEVELOPING ACROSS SOUTH CENTRAL NORTH DAKOTA. GETTING LOTS OF PEA SIZE HAIL REPORTS. WILL RAISE THE LIKELY HOOD OF THUNDERSTORMS SOUTH CENTRAL TO DEFINITE. REMINDER OF FORECAST UNCHANGED. && .AVIATION...SURFACE LOW PRESSURE OVER SOUTHWEST NORTH DAKOTA WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND EASTERN NORTH DAKOTA WEDNESDAY EVENING. EXPECT VFR CONDITIONS. THE FOCUS F THUNDERSTORMS WILL BE FROM KBIS-KJMS BETWEEN 00-06Z. THEN SCATTERED SHOWERS AFTER 06Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...JJT
Hazardous weather outlook, May 2, 3:27 AM CDT, 15 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 327 AM CDT WED MAY 2 2012 NDZ017>023-025-031>037-040>048-050-051-030830- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 327 AM CDT WED MAY 2 2012 /227 AM MDT WED MAY 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA LATE THIS EVENING AND INTO THE NIGHT. HOWEVER...NO SEVERE WEATHER IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BOTH FRIDAY AND SATURDAY AFTERNOONS AND NIGHTS. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001>005-009>013-030830- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE- 327 AM CDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN NORTH DAKOTA THIS MORNING. THUNDERSTORMS ARE LIKELY TONIGHT ACROSS NORTH CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BOTH FRIDAY AND SATURDAY AFTERNOONS AND NIGHTS. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AYD
In the hours before
Local storm report, May 2, 6:46 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL S HAYNES 45.97N 102.47W
05/02/2012 E0.88 INCH ADAMS ND LAW ENFORCEMENT
HAIL REPORTED FROM THE SOUTH DAKOTA STATE LINE ALONG
HIGHWAY 12 TO HAYNES.
&&
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:09 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan, McIntosh | 66 min |
| May 2, 9:02 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 58 min |
| May 2, 9:56 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 49 min |
| May 3, 12:04 AM CDT | Frost Advisory | BIS | Adams, Billings, Bowman, Burke, Divide, Dunn and 7 more | 9 hr |
| May 3, 5:23 AM CDT | Dense Fog Advisory | BIS | Bottineau, Burke, Divide, McHenry, Mountrail, Pierce and 2 more | 5 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.